Background: Cardiac arrest may result from seemingly innocuous medications that do not necessarily have cardiac indications. The best-known example is the drug-induced long QT syndrome. A less known but not necessarily less important form of drug-induced proarrhythmia is the drug-induced Brugada syndrome.
Objective: The purpose of this study was to identify clinical and ECG risk markers for drug-induced Brugada syndrome.
Methods: Reports of drug-induced Brugada syndrome recounted by an international database (http://www.brugadadrugs.org) were reviewed to define characteristics that identify patients prone to developing this complication. For each patient with drug-induced Brugada syndrome who had an ECG recorded in the absence of drugs, we included 5 healthy controls matched by gender and age. All ECGs were evaluated for Brugada-like abnormalities.
Results: Seventy-four cases of drug-induced Brugada syndrome from noncardiac medications were identified: 77% were male, and drug toxicity was involved in 46%. Drug-induced Brugada syndrome from oral medications generally occurred weeks after the initiation of therapy. Mortality was 13%. By definition, all cases had a type I Brugada pattern during drug therapy. Nevertheless, their ECG in the absence of drugs was more frequently abnormal than the ECG of controls (56% vs 33%, P = .04).
Conclusion: Drug-induced Brugada syndrome from noncardiac drugs occurs predominantly in adult males, is frequently due to drug toxicity, and occurs late after the onset of therapy. Minor changes are frequently noticeable on baseline ECG, but screening is impractical because of a prohibitive false-positive rate.
Keywords: Brugada syndrome; Drugs; Electrocardiography; Heart arrest.
Copyright © 2016 Heart Rhythm Society. Published by Elsevier Inc. All rights reserved.